It is disturbingly common, dangerously lethal and difficult to diagnose, yet propofol-related infusion syndrome (PRIS) may be detected before it happens, given proper vigilance by anesthesiologists. Indeed, research has found a positive correlation between the duration of propofol infusion and increasing triglyceride (TG) levels, which may indicate onset of the deadly complication.
“Obviously, propofol has many beneficial properties, including rapid emergence and onset, antiemetic properties and neurophysiologic benefits such as decreased cerebral metabolic demand, anticonvulsive properties and possible neuroprotective effects,” said Amit Prabhakar, MD, a resident at Louisiana State University (LSU), in New Orleans.
Nevertheless, PRIS—which was first recognized in five 1992 case reports—remains a very real possibility for patients receiving high-dose infusions of the drug for lengthy periods of time. “We all know that propofol is used in short cases and also for infusions, in particular in the ICU,” said Alan D. Kaye, MD, PhD, professor and chairman of anesthesia at LSU. “With propofol infusion syndrome, people who are on the drug for a long period of time can develop it. It’s often lethal, and it is something a lot of people really don’t appreciate.”
Clinically, PRIS manifests itself in several ways, including the development of metabolic acidosis, rhabdomyolysis, a series of cardiac arrhythmias (including right bundle branch block, Brugada-like syndrome, atrial fibrillation, supraventricular tachycardia, ventricular tachycardia, ventricular fibrillation and electromechanical dissociation), acute renal failure, high lipemic serum, hepatomegaly and fatal cardiac arrest.
To help determine the incidence and characteristics of PRIS at their Level 1 Trauma hospital, the investigators reviewed a year’s worth of charts for ICU patients at least 18 years of age who received continuous propofol for sedation for a period of days. Cases of PRIS were defined as those requiring vasopressor infusions and having recorded increases in both TGs and creatinine. In all, 72 patients met inclusion criteria (61 men and 11 women).
“We were looking for biomarkers: abnormalities and lab values that might help us predict whether or not a patient would develop propofol infusion syndrome and whether we should switch to another protocol,” said James H. Diaz, MD, MPH, DrPH, professor of anesthesiology and public health at LSU.
As Dr. Kaye and his colleagues reported here at the 2014 annual meeting of the American Society of Anesthesiologists (abstract A2143), the total average propofol infusion duration for all patients was 6.96 days. Three male patients met the study’s case definition for PRIS, one of whom died. In all, the facility demonstrated a PRIS incidence of 4.1%, and a case fatality rate of 33%.
“Our fatality rate is consistent with other smaller studies,” Dr. Diaz said. “However, we feel that our incidence of propofol infusion syndrome may be slightly higher because we’re a trauma center. Therefore, our need to have prolonged sedation protocols for people with traumatic brain injuries and multiple traumatic injuries might be greater than, say, in a suburban hospital.”
Interestingly, the study also found a positive correlation between increased TG levels and duration of infusion. “We were able to show an 87% correlation with the duration of therapy and increasing triglyceride levels,” Dr. Diaz told Anesthesiology News. “We also expected to find similar biomarker relationships with liver function tests—which we didn’t. And although we found slight increases above normal in serum creatinine, there wasn’t a strong correlation between duration of infusion and increasing serum creatinine over time.”
As a result of these findings, the researchers recommended that clinicians administering long-term propofol infusions strongly consider early monitoring of TG levels. Should patients begin to demonstrate elevated TG levels, the propofol infusion should be stopped immediately. “You can just stop the drug cold turkey,” Dr. Diaz added. “You don’t have to wean it.”
The way Dr. Diaz sees it, monitoring TGs is just the first step in what has the potential to become a highly analytical method for determining which patients may or may not be at risk for developing PRIS. “As we go further, there are going to be molecular biomarkers,” he explained. “We’re not there yet, but we’re already thinking about it.
“It looks like the syndrome is a genetic disease of mitochondrial function,” Dr. Diaz added. “The mitochondria are not able to utilize fats in the production of high-energy phosphates. And we think there are people with existing genomic disturbances who are likely predisposed to this.”
Eugene R. Viscusi, MD, professor of anesthesiology at Thomas Jefferson University in Philadelphia, commended the authors for reminding their peers that PRIS is a real and present danger when propofol sedation is provided for an extended period. “Furthermore,” he said, “they nicely quantified the mean time to onset and approximate relative risk.… Their reported findings of the correlation between triglyceride levels and duration of infusion support their recommendation for early triglyceride monitoring to avoid this potentially lethal scenario.
“I agree with the authors’ conclu sion that this is just the first step in a more analytical method for determining risk profile,” Dr. Viscusi added. “There is still much work to be done before we have molecular biomarkers. For now, their point is well taken: Caution and monitoring for rising triglycerides may give an early warning.”
Leave a Reply
You must be logged in to post a comment.